Medications That Cause Chronic Cough
ACE inhibitors are the most important and common medication cause of chronic cough, affecting 5-35% of patients taking these drugs, and should be suspected in any patient with chronic cough regardless of when the cough started relative to drug initiation. 1
Primary Culprit: ACE Inhibitors
ACE inhibitors (angiotensin-converting enzyme inhibitors) are responsible for the vast majority of drug-induced chronic cough cases. 1
Key Characteristics of ACE Inhibitor-Induced Cough:
- Presentation: Typically dry, nonproductive cough with a tickling or scratching sensation in the throat 1
- Timing: Can occur within hours of the first dose OR be delayed for weeks to months after starting therapy 1
- Not dose-dependent: Increasing or decreasing the dose will not eliminate the cough 1
- Higher risk groups: Women, nonsmokers, and persons of Chinese origin are more susceptible 1
Diagnostic Approach:
Discontinue the ACE inhibitor regardless of the temporal relationship between starting the medication and cough onset to confirm the diagnosis. 1 The cough typically resolves within 1-4 weeks after stopping the drug, though in some patients it may persist for up to 3 months 1.
Management Strategy:
The only uniformly effective treatment is discontinuation of the ACE inhibitor. 1 If continued ACE inhibition is medically necessary:
- Switch to an ARB (angiotensin receptor blocker), which has a cough incidence similar to placebo and is the preferred alternative 1
- If discontinuation is absolutely not an option, pharmacologic suppression can be attempted with sodium cromoglycate, theophylline, sulindac, indomethacin, amlodipine, nifedipine, ferrous sulfate, or picotamide (Grade B recommendation) 1
Other Medications Associated with Chronic Cough
Beta-Blockers:
Both cardioselective and nonselective beta-blockers can induce bronchospasm and cough 2, 3. Beta-blockers account for a significant portion of iatrogenic cough cases alongside ACE inhibitors and inhaled agents 2.
Inhaled Medications:
Inhaled agents, including asthma medications, can paradoxically cause bronchospasm and cough 2, 3. These represent approximately 75% of reported iatrogenic cough cases when combined with beta-blockers and ACE inhibitors 2.
NSAIDs and Aspirin:
Nonsteroidal anti-inflammatory drugs including aspirin can induce bronchospasm and cough, particularly in susceptible individuals 2, 3. The mechanism involves cyclooxygenase enzyme inhibition 2.
Other Reported Agents:
- Omeprazole and leflunomide have case reports of causing chronic cough 4
- Amiodarone is associated with interstitial pneumonitis that can present with cough 3
- Nitrofurantoin can cause acute respiratory reactions including cough 3
Clinical Pitfalls to Avoid
Do not rule out ACE inhibitor-induced cough based on timing alone - the cough can start immediately or months after initiating therapy 1. Many patients and physicians fail to recognize the connection between the medication and cough 5.
ACE inhibitors may sensitize the cough reflex, potentially worsening other causes of chronic cough 1. Therefore, even if other etiologies are present (GERD, postnasal drip, asthma), the ACE inhibitor should still be discontinued if chronic cough is present 1.
Severe complications can occur: In one series, urinary stress incontinence developed in 5 women, rectal and vaginal prolapse in 1 patient, and 3 patients felt incapacitated by the cough 5. Sleep interference is common and can be severe 5.